Wildfire, Yellowstone National Park
- When
- September 1, 12:00 AM MST to September 17, 4:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
The Fawn Fire grew from about 2,000 acres to nearly 2,700 acres during the first several days of September. Little growth was exhibited after this time and the fire tallied a final total of 2,706 acres burned.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Fawn Fire grew from about 2,000 acres to nearly 2,700 acres during the first several days of September. Little growth was exhibited after this time and the fire tallied a final total of 2,706 acres burned. Please see the August 2016 Storm Data publication for more information about the start of this wildfire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 31, 9:59 PM MST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Riverton WY 1059 PM MDT WED AUG 31 2016 .SHORT TERM...Tonight Through Saturday Weak ripple moving into se Idaho looks like it will clip the nw corner this evening helping with a few showers and gusty thunderstorms. The next one with a little more punch is over nwrn Nevada and this one looks to arrive in the west late tonight into Thursday morning with a few showers. Moisture is drawn nnewd ahead of this feature with increasing mid and even low level moisture in the west overnight into Thursday. With reasonably moist mid levels and daytime heating, most of the soundings around the forecast area are showing some weak instability with cape of a couple hundred or so in many spots. Scattered showers and isold/wdly sct tstms over the west will move east of the divide thru the afternoon and eventually the ern zones by evening. Models vary but it looks like some mid level moisture will linger overnight Thursday which may keep a few showers going around the area. On Friday our front approaches the west and it looks a little faster than yesterday with the leading edge hitting the west in the afternoon. Winds will be increasing across most of the area with critical fire weather conditions quite possible east of the divide and in the south. The west still looks like it will have enough low level moisture around to keep min rh's above 15 percent (more like 20-25 percent). With that said, we'll have to watch YNP as there is some hint of drying behind the front late in the day Friday and if that occurs with the wind, we'll have more critical fire weather conditions. Storms look limited on Friday to mainly the sern corner as the Thu/Thu ngt plume gets shunted se. A weak ripple may lift ne into central Wyo early Saturday with a few light showers for the central and nrn/nern zones. Front will likely hang over the north half through Saturday with a few showers around. Maybe a few storms in the sern corner with the plume/moisture streaming ne out of CO and off the higher terrain down there. Quite warm to hot ahead of this cold front with only the moisture and clouds trying to hold the west down a little Thursday and Friday while east of the divide it continues quite warm to hot until fropa (so cooler Saturday). .LONG TERM...Saturday Night Through Wednesday A disturbance moving through the area will leave fairly widespread showers and thunderstorms across the area on Saturday evening. The bulk of moisture associated with this feature will quickly move to the northeast, leaving cooler temperatures across central and western Wyoming. Another trough will move over the intermountain west by Sunday afternoon leaving a moist southwest flow over the state. Expect showers and thunderstorms to again be present, especially across the northwestern half of the state. This surge of moisture will move through by Monday morning, but another fast developing wave will almost immediately take its place over the intermountain west and into the desert southwest. Southwest flow will consequently continue, though models start to lose agreement with the moisture amounts associated with this continued flow pattern. The ECMWF indicates the opportunity for another round of fairly widespread showers and thunderstorms by Tuesday afternoon, while the GFS keeps dry conditions over the area with a slower movement of the system. Showers have been included with the current forecast package, though confidence in this more aggressive solution is not as strong. Regardless to solution, temperatures will remain cooler than normal through the middle portion of next week. && .AVIATION.../06Z Issuance/ Very light showers still showing up on radar over far west Wyoming late Wednesday evening. A few thunderstorms farther west over Idaho where better moisture axis stretches from central Nevada to southwest Montana. This axis may just nip the northwest corner late tonight, but no impacts to terminals which will be VFR through the forecast period. Mid-level moisture and instability will increase Thursday afternoon, generally after 20Z/Thu. Have VCTS west of a KCOD-KLND-KBPI line with VCSH at KRIW and KRKS. Surface wind will increase Thursday afternoon at many terminals with KCPR, KRKS, and KJAC all 10-20kts until 00Z-02Z/Fri. Showers and isolated thunderstorms will move northeast across the valleys/basins through about the same time. Surface moisture is limited and forecast soundings most certainly favor gusty outflow wind to around 40kts as the main hazard. Shear is limited and mid-level wind is 10-15kts at best, so 40kt max could be overdone. && .FIRE WEATHER... ...RED FLAG WARNING FOR THE SOUTHWEST CORNER OF WYOMING...FROM 12 PM THURSDAY TO 10 PM FRIDAY... ...FIRE WEATHER WATCH FOR MUCH OF CENTRAL...NORTHERN...AND SOUTHERN WYOMING...INCLUDING YELLOWSTONE NATIONAL PARK...FROM 12 PM TO 10 PM FRIDAY... Dry and warm into the evening with isolated showers/storms possible over the west, central and northern mountains...with possible localized outflow gusts to 45 mph with stronger convection. Thursday should generally see an increase in moisture across most of the forecast area, yet still remain quite dry for most lower elevations east of the divide. The southwest corner looks like the best chance for critical fire weather conditions with min rh's around 15 percent and southwest wind increasing to 10 to 20 mph with gusts around 25- 28 mph. Further north, moisture levels look like they'll rise with our approaching disturbance keeping rh's in the upper teens to mid 20s. East of the divide, it will be very dry but winds will generally be 5 to 15 mph with local gusts 20-25. Right now, Friday looks to have the best overall potential for producing critical fire weather conditions . && .RIW Watches/Warnings/Advisories... Fire Weather Watch from Friday afternoon through Friday evening for WYZ140-275-276-278>283-285-287-289-300. Red Flag Warning from noon Thursday to 10 PM MDT Friday for WYZ277. && SHORT TERM...Skrbac LONG TERM...Branham AVIATION...CNJ FIRE WEATHER...Braun
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 845 PM MDT WED AUG 31 2016 WYZ001>020-022>030-020245- YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS- NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN- SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS- BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST- NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY- TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE- WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST- UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS- GREEN MOUNTAINS AND RATTLESNAKE RANGE- NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY- SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY- ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY- 845 PM MDT WED AUG 31 2016 ...RED FLAG WARNING FOR THE SOUTHWEST CORNER OF WYOMING...FROM 12 PM THURSDAY TO 10 PM FRIDAY... ...FIRE WEATHER WATCH FOR MUCH OF CENTRAL...NORTHERN...AND SOUTHERN WYOMING...INCLUDING YELLOWSTONE NATIONAL PARK...FROM 12 PM TO 10 PM FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TONIGHT A CHANCE OF ISOLATED EVENING THUNDERSTORMS WEST AND NORTHWEST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS IN THE WEST. ISOLATED STORMS ELSEWHERE. CRITICAL FIRE WEATHER CONDITIONS OVER THE FAR SOUTHWEST CORNER OF WYOMING. FRIDAY AND SATURDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS. POSSIBLE CRITICAL FIRE WEATHER CONDITIONS ACROSS PORTIONS OF CENTRAL AND NORTHERN WYOMING FRIDAY. SUNDAY AND LABOR DAY...ISOLATED TO SCATTERED THUNDERSTORMS OVER THE NORTH AND CENTRAL. A FEW INCHES OF SNOW POSSIBLE OVER THE NORTHERN MOUNTAINS AND HIGHER ELEVATIONS OF YELLOWSTONE NATIONAL PARK SUNDAY NIGHT AND MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657617.